Commentary: Statin Drugs and Coenzyme Q10
A Potential for Drug Induced Nutrient Depletion
by Bernd Wollschlaeger, MD
Associate Editor, Journal of the American Nutraceutical Association
May, 2001 -- Statin drugs are one of the most used pharmaceutical classes of products throughout the world. Lipitor® (atorvastatin) and Zocor® (simvastatin) have been ranked among the top 10 prescription drugs since 1999, with $9.2 billion in sales generated.
Clinical research has documented the benefit of these drugs for the prevention and treatment of heart disease. Other possible indications include reduction of Alzheimer disease, risk of stroke, and osteoporosis. Millions of Americans use these drugs on a daily basis, and are expected to take them for many years in order to manage elevated cholesterol levels.
Research in the field of nutritional medicine has revealed drug-induced nutrient depletions. Pelton, LaValle et al raised the issue that side effects from drug therapy may be the result of nutritional deficiencies and not be directly due to the drug itself.(1)
The potential adverse effect of statin drugs is being discussed in scientific literature, but such information is not currently documented in the PDR or other drug information databases that are used on a daily basis by physicians and other healthcare professionals. As healthcare professionals, we need to be attentive to the potential depletion of essential nutrients in patients taking prescription medications for an extended period of time.
The widespread use of statin drugs is of special concern because they can lower the endogenous levels of Coenzyme Q10, the naturally-occurring form of ubiquinone in humans. Ubiquinone is widely recognized as an essential component of energy metabolism in the electron-transfer system in mitochondrial membranes. At physiological concentrations it is also recognized as an effective lipid-soluble antioxidant. It is one of the end products of the mevalonate pathway where dolichol (a component of animal membranes) and cholesterol are synthesized. Both ubiqionone and dolichol are released by the liver cells into the blood circulation, but in much lower concentrations than that of cholesterol.
Ghirlanda et al(2) reported in a double-blind, placebo-controlled study a decrease of 50-54% of CoQ10 levels in the statin treatment groups, and similar results were reproduced by Watts et al(3).
Bliznakov and Wilkins reviewed studies of the effect of statins on the biosynthesis of Coenzyme Q10 and the clinical implication of CoQ10 deficiency.(4) The authors report that lovastatin, pravastatin and simvastatin lower the endogenous levels of Coenzyme Q10, as CoQ10 shares the common biosynthetic pathway with cholesterol.
Considering that Coenzyme Q10 is essential for mitochondrial function and antioxidant activity, and since oxidative mechanisms are important in atherogenesis, it can be assumed that a reduction in CoQ10 level may compromise coronary atherosclerosis despite optimal reduction in cholesterol levels by the use of statin drugs.
Furthermore, the reduction of ubiquinone levels might be associated with myopathy, a rare adverse effect associated with statin drugs. This "metabolic" myopathy is related to ubiquinone deficiency in muscle cell mitochondria, disturbing normal cellular respiration and causing adverse effects such as rhabdomyolysis, exercise intolerance, and recurrent myoglobinuria.(5)
It has also been suggested that CoQ10 deficiency can cause mitochondrial encephalomyopathies related to a primary or secondary ubiquinone deficient status, or even to an altered function of ubiquinone in the respiratory chain.(6) It is important to emphasize that Coenzyme Q10 supplementation does not interfere with the cholesterol-lowering effect of statin drugs(7) and therefore may be considered for all patients using such medications for an extended period of time.
Recognizing the importance of dietary supplementation with vitamins (E, C, B6, folate), and essential nutrients (CoQ10, L-arginine, propionyl L-carnitine) as an adjunct in the treatment of cardiovascular disease, we should pay attention to the potential adverse effect of drug-induced nutrient depletion affecting the aforementioned nutrients.
Pharmaceutical companies that market statin drugs should consider including the described CoQ10 potential depletion in their drug information materials provided to physicians and pharmacists, and they should encourage patients to consult their physician and pharmacist for appropriate supplementation.
Integration of nutritional medicine in the clinical practice of medicine can benefit for our patients using prescription medications for disease management and treatment.
1. Pelton, La Valle, et al. Drug-Induced Nutrient Depletion Handbook. Lexi-Comp Clinical Reference Library. 1999-2000.
2. Ghirlanda G, Oradei A, Manto A, Lippa S, Uccioli L, Caputo S, Greco AV, Littarru GP. Evidence of plasma CoQ10-lowering effect by HMG-CoA reductase inhibitors: a double-blind, placebo-controlled study. J Clin Pharmacol. 1993.Mar;33(3):226-229.
3. Watts GF, Castelluccio C, Rice-Evans C, Taub NA, Baum H, Quinn PJ. Plasma coenzyme Q (ubiquinone) concentrations in patients treated with simvastatin. J Clin Pathol. Nov 1993;46(11):1055-1057.
4. Bliznakov EG, Wilkins DJ. Biochemical and clinical consequences of inhibiting coenzyme Q10 biosynthesis by lipid-lowering HMG-CoA reductase inhibitors (Statins): a critical overview. Adv Ther. Jul/Aug 1998;15(4):218-228.
5. DiMauro S., Exercise intolerance and the mitochondrial respiratory chain. Ital J Neurol Sci. Dec 1999;20(6):387-393.
6. Artuch R, Colome C, Vilaseca MA, Pineda M, Campistol J. Ubiquinone: metabolism and functions, ubiquinone deficiency, and its implication in mitochondrial encephalopathies. Treatment with ubiquinone. Rev Neurol. Jul 1999;29(1):59-63.
7. Bargossi AM. Exogenous CoQ10 preserves plasma ubiquinone levels in patients treated with 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors. Int J Clin Lab Res. 1994;24(3):171-176
Bernd Wollschlaeger, MD is a board-certified family physician in North Miami Beach who specializes in the application of herbal remedies and nutritional supplements. Dr. Wollschlaeger is also the associate editor of the Journal of the American Nutraceutical Association (JANA). His office can be reached at: 305-940-8717. You can also visit his website at www.complemed.com.
All information is intended for your general knowledge only and is not a substitute for medical advice or treatment for specific medical conditions. You should seek prompt medical care for any specific health issues and consult your physician or health practitioner before starting a new treatment program. Please see our full disclaimer.